BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

heart failureFebruary 22 2016

Heart failure patients prescribed a potassium-sparing diuretic alongside an angiotensin converting enzyme inhibitor (ACEi) or an angiotensin receptor blocker (ARB) should have blood electrolytes monitored.

The medicines regulator, the MHRA, has issued the reminder saying that regular monitoring of serum potassium levels and renal function is required if concomitant use of spironolactone with an ACEi or ARB is necessary. Monitoring should reflect the potential risk of hyperkalaemia, especially in patients with marked renal impairment.

 

Prescribers should “use the lowest effective doses of spironolactone and the ACEi or ARB if co-administration is considered essential” and interrupt or discontinue treatment in the event of hyperkalaemia.

“Risk factors for hyperkalaemia, such as renal insufficiency and diabetes mellitus, are more common in patients who require treatment with ACEi or ARB. Dehydration may also increase the risk of renal dysfunction leading to hyperkalaemia,” says the MHRA. “Hyperkalaemia has been estimated to occur in between 1 in 100 and 1 in 1000 patients who take an ACEi or ARB.”

The reminder follows a rise in the number of adverse drug reports being received. A recent coroner’s case investigated a death of a patient with heart failure, diabetes and chronic renal failure who was on a number of medicines including spironolactone. When a low-dose ACEi was added to treat increased blood pressure, the patient was admitted to hospital a few days later with severe hyperkalaemia and worsened renal failure and subsequently died.

Link:

MHRA drug safety update

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...